Trumbull board warns of deadly mixture of fentanyl and cocaine or methamphetamine


WARREN

The Trumbull Mental Health and Recovery Board has issued an advisory to first responders warning of overdose deaths resulting from a mixture of fentanyl and cocaine, as well as a mixture of fentanyl and methamphetamines.

The board says the trend, found in preliminary 2017 data, makes it that much more important for everyone involved with an opiate addict to be prepared to administer the opiate reversal drug naloxone — even though naloxone does not stop overdoses involving stimulants such as cocaine and methamphetamines.

Using naloxone is effective when the person has ingested a combination of fentanyl and cocaine or methamphetamines, the advisory says.

“People who use illicit drugs and who are not familiar with the risks, such as those who use cocaine occassionally, are at exceptionally high risk of an ovedose when using cocaine mixed with fentanyl,” the advisory says.

The 2017 data says that in 22 percent of overdose deaths, cocaine and fentanyl or its analogues were mentioned in the death certificate, compared to 15 percent in 2016 and 8 percent in 2015. There was big leap also in overdose deaths in 2017 involving fentanyl and methamphetamines.

Don't Miss a Story

Sign up for our newsletter to receive daily news directly in your inbox.